Nevada, 2011

Flash Flood in Nevada, July 31, 2011

July 31, 2011 · NWS LKN · 1 event in 1 county or zone

Heavy rain from a thunderstorm caused debris and mud to flow over state route 377 between Manhattan and state route 376. Some washouts were also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy rain from a thunderstorm caused debris and mud to flow over state route 377 between Manhattan and state route 376. Some washouts were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM PST, 1 hour earlier.

Area forecast discussion, Jul 31, 2:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
300 PM PDT SUN JUL 31 2011

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO PUSH ACROSS THE SILVER
STATE THROUGH MONDAY. EXPECT THUNDERSTORMS ACROSS NEVADA THIS
EVENING THROUGH WEDNESDAY. LOCALIZED FLOODING IS POSSIBLE THROUGH
THIS EVENING IN CENTRAL AND EASTERN NEVADA. DRIER AIR MOVES IN
BEGINNING WEDNESDAY.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY. BIG NOAM RIDGE STILL IN
PLACE ACROSS NEARLY ENTIRE CONTINENT. THIS IS PULLING DEEP MONSOON
MOISTURE INTO NEVADA AND WILL CONTINUE THROUGH THIS PERIOD. WARM
TEMPS AT SURFACE DRIVING WEAK TO MODERATE INSTABILITY. THIS IS
ENABLING MORE EFFECTIVE RAIN STORMS...RATHER THAN ORGANIZED
SEVERE WEATHER. FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM
TONIGHT...WOULD BE INCLINED TO LET IT EXPIRE THEN...AND HANDLE ANY
FLOODING WITH ISOLATED WARNINGS...BUT WILL LET EVENING SHIFT
DECIDE. REALLY...NAM AND GFS ARE IN GOOD AGREEMENT ON MOST OF THE
DETAILS OF THE FORECAST IN THE SHORT TERM...SO HAVE LET MOST OF
THE GRIDS STAY AS IS. MAIN TWEAKS WERE IN DROPPING POPS IN
HUMBOLDT COUNTY...AND EASING OFF ON WINDS TONIGHT AND TOMORROW IN
WHITE PINE COUNTY.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY. GOOD AGREEMENT IN THE
MODELS FOR THE LONG TERM...WITH DEPARTING MOISTURE TO START...THEN
STAYING DRY THROUGH NEXT WEEKEND.

ENOUGH MOISTURE AND INSTABILITY FOR SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN EASTERN ZONES THROUGH WEDNESDAY AFTERNOON. LATEST
GFS HAS BACKED OFF ON INSTABILITY AND MOISTURE THAT IT WAS SHOWING
THURSDAY AFTERNOON IN EXTREME NORTHEAST NEVADA...EURO HAS BACKED OFF
SOME BUT NOT AS MUCH...SO SPLIT THE DIFFERENCE AND LOWERED POPS BUT
STILL LEFT AN AREA OF SLIGHT CHANCE.

FRIDAY THROUGH SUNDAY SHOULD BE QUIET...WARM AND DRY WITH SOUTHWEST
FLOW.

&&

.AVIATION...OVERALL EXPECTING VFR CONDITIONS OVER THE NEXT 24 HOURS.
COULD SEE SOME LOWER CIGS AND VISIBILITY IF A HEAVY SHOWER OR
THUNDERSTORM ACTUALLY PASSES OVER ANY TAF SITE...BUT GENERALLY JUST
EXPECTING SCATTERED ACTIVITY. FOLLOWING ANOTHER DAY OF POTENTIAL
RAIN NEAR KELY...MODELS ARE INDICATING LIGHT FOG OVERNIGHT. IF IT
DEVELOPS...MAY SEE MVFR AT KELY.

&&

.FIRE WEATHER...PERSISTANT MONSOON FLOW CONTINUES TO PROVIDE FUEL
FOR THUNDERSTORMS AND SHOWERS ACROSS MOST OF THE REGION. MOST
THUNDERSTORMS WILL BE WET...BUT WILL PRODUCE FREQUENT LIGHTNING.
MOST ACTIVE AREA HAD BEEN ZONE 455 WITH MODERATE TO HEAVY RAINS OVER
THE LAST TWO DAYS. CURRENTLY...AND INTO TONIGHT...ZONES 457 AND
454 WILL BE THE AREAS TO WATCH MOST CLOSELY. ZONE 467 HAS BEEN DRY
THE LONGEST AND CONVECTION IS GOING TO BECOME A PROBLEM THERE
TONIGHT. LIGHTNING DETECTION EQUIPMENT DEPICTS LOCATIONS OF CLOUD-
TO-GROUND STRIKES ON THE EDGES OF STORMS...WHERE THE LEAST (IF
ANY) RAIN FALLS. THIS PATTERN WILL CONTINUE THROUGH TUESDAY...
UNTIL MOISTURE TENDS TO MOVE OFF TO THE EAST AROUND MID WEEK.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR NORTHERN NYE
COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...
WHITE PINE COUNTY.

&&

98/94/94/98
Hazardous weather outlook, Jul 31, 2:18 PM PST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
318 PM PDT SUN JUL 31 2011

NVZ013-035-037-012230-
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
318 PM PDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS AND LOCALIZED HEAVY PRECIPITATION ARE FORECAST FOR
THIS AFTERNOON AND TONIGHT. MONSOON FLOW WILL TRIGGER THUNDERSTORM
ACTIVITY AND THERE IS THE POTENTIAL FOR FLASH FLOODING THROUGH
9 PM PDT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE THUNDERSTORMS ARE PROJECTED FOR MONDAY...TUESDAY AND
WEDNESDAY. DRIER WEATHER WILL MOVE BACK INTO PLACE BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030>034-036-012230-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
318 PM PDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS PORTIONS OF NORTHERN NEVADA THIS AFTERNOON AND CONTINUE
INTO THE EVENING. SOME STORMS MAY PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE THUNDERSTORMS ARE PROJECTED FOR MONDAY...TUESDAY AND
WEDNESDAY. DRIER WEATHER WILL MOVE BACK INTO PLACE BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

BOYD

In the hours before

Special weather statement, Jul 31, 12:38 PM PST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
138 PM PDT SUN JUL 31 2011

NVZ037-312115-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
138 PM PDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND CENTRAL EUREKA
COUNTIES UNTIL 215 PM PDT...

AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF HICKISON SUMMIT...MOVING EAST
AT 35 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN LANDER COUNTY...
  RURAL WESTERN EUREKA COUNTY...
  RURAL CENTRAL EUREKA COUNTY...

THE STORM WAS APPROACHING THE LANDER...EUREKA LINE NEAR THE SOUTHERN
END OF GRASS VALLEY. IT WILL AFFECT THE SIMPSON PARK MOUNTAINS...
COILS CREEK...AND THE ROBERTS MOUNTAINS. ANY STREAMS FLOWING OUT OF
THE MOUNTAINS WILL BE SUBJECT TO MINOR FLOODING. ALSO...STRONG GUSTY
CROSS WINDS ARE LIKELY ON ALL ROADS IN THE AREA.

&&

LAT...LON 3992 11629 3960 11615 3952 11672 3969 11680
TIME...MOT...LOC 2035Z 248DEG 28KT 3964 11665

BOYD
Special weather statement, Jul 31, 1:27 PM PST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
227 PM PDT SUN JUL 31 2011

NVZ037-312200-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
227 PM PDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 300
PM PDT...

AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF GARDEN PASS...MOVING EAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF CENTRAL EUREKA COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3986 11622 3966 11610 3960 11644 3971 11646
TIME...MOT...LOC 2127Z 248DEG 16KT 3970 11637

MZ
Special weather statement, Jul 31, 1:39 PM PST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
239 PM PDT SUN JUL 31 2011

NVZ031-312215-
NORTHERN ELKO COUNTY NV-
239 PM PDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN ELKO COUNTY
UNTIL 315 PM PDT...

AT 237 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF JARBIDGE...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EXTREME NORTHERN ELKO COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4189 11545 4188 11571 4200 11575 4201 11574
      4201 11543 4200 11542
TIME...MOT...LOC 2139Z 231DEG 17KT 4198 11565

MZ
Special weather statement, Jul 31, 2:02 PM PST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
302 PM PDT SUN JUL 31 2011

NVZ030-312230-
HUMBOLDT COUNTY NV-
302 PM PDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUMBOLDT COUNTY UNTIL
330 PM PDT...

AT 259 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF LEONARD CREEK RANCH...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DENIO...AND PORTIONS
OF STATE ROUTE 140 SOUTH OF DENIO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4178 11830 4157 11869 4172 11888 4201 11862
      4201 11857
TIME...MOT...LOC 2202Z 229DEG 24KT 4174 11865

MZ
Special weather statement, Jul 31, 2:25 PM PST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
325 PM PDT SUN JUL 31 2011

NVZ035-037-312315-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-WHITE PINE
COUNTY NV-
325 PM PDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA AND WESTERN
WHITE PINE COUNTIES UNTIL 415 PM PDT...

AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF EUREKA AIRPORT...MOVING EAST AT
35 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SOME LOCAL MINOR
FLOODING OF ROADS MAY OCCUR. STRONG GUSTY CROSS WINDS WILL MAKE
DRIVING DIFFICULT.

* LOCATIONS IMPACTED INCLUDE...
   EUREKA AIRPORT AND  DIAMOND VALLEY...
   EUREKA AND  PINTO SUMMIT...
   HIGHWAYS 278 AND 228...

THIS STORM MAY INTENSIFY...SO BE SURE TO MONITOR LOCAL MEDIA AND
NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3982 11546 3943 11541 3939 11621 3970 11625
TIME...MOT...LOC 2224Z 264DEG 32KT 3958 11609

BOYD
Special weather statement, Jul 31, 2:32 PM PST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
332 PM PDT SUN JUL 31 2011

NVZ030-312315-
HUMBOLDT COUNTY NV-
332 PM PDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUMBOLDT COUNTY UNTIL 415
PM PDT...

AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DENIO TO 7 MILES
NORTHEAST OF LEONARD CREEK RANCH TO 17 MILES SOUTH OF LEONARD CREEK
RANCH...AND MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING...AND BRIEF HEAVY RAINS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...HIGHWAY 140.

THESE STORMS HAVE BEEN PULSING UP AND DOWN...SO JUST BECAUSE ONE
SEEMS TO HAVE WEAKENED...DO NOT BE FOOLED. IT WILL LIKELY STRENGTHEN
AGAIN. THE GUSTY WINDS FROM THE STORMS WILL MAKE DRIVING DIFFICULT.

STAY TUNED FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 4172 11823 4130 11832 4129 11885 4171 11876
      4200 11873 4201 11819
TIME...MOT...LOC 2230Z 269DEG 15KT 4201 11860 4171 11864
          4138 11871

BOYD

The radar

The Reno radar (KRGX), 244 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Nye

When
July 31, 3:00 PM PST to 4:00 PM PST
Where
Nye County, 3.99 mi NNE of Manhattan to 2.29 mi N of Manhattan
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.553, -117.092

Heavy rain from a thunderstorm caused debris and mud to flow over state route 377 between Manhattan and state route 376. Also some washouts on the road were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327979.